Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 14, NWS Topeka, KS

April 17, 2019Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 17, 2019, 4:22 PM CDT for Coffey County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2019, 4:22 PM CDT (21:22 UTC)
Expired
Apr 17, 2019, 4:52 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Coffey County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:17 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 17, 3:17 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
317 PM CDT Wed Apr 17 2019

.SHORT TERM...(This evening through Thursday)
Issued at 317 PM CDT Wed Apr 17 2019

Focus through late tonight remains on thunderstorms chances and
their impacts.

Central Plains remains flanked by main two upper level systems to
the north and south. Surface cold front is somewhat ill-defined
with an apparent boundary from near Marysville to Abilene, and
another from Medicine Lodge to near Lubbock TX at 19Z. Isolated
convection has persisted to the north and northeast along the
northern boundary early this afternoon with visible satellite
trends also not supporting rapid destabilization despite RAP
analysis suggesting little convective inhibition. Low clouds ahead
of the front remain rather persistent and are keeping strong
heating and mixing in check.

Most guidance is similar in scattered to numerous convective cells
developing around 0Z along a consolidated front in southern
portions of the local area, however some rapid-updating solutions
keep some separation to the aforementioned boundaries into the
early evening. The persistent cloud suggests inhibition remains
considerable and expect the stronger convergence that develops
late today will be needed for the most convection to occur, but
will keep some small chances along the northern boundary early on.
Deep shear remains fairly strong though vectors are oriented
along the boundary and suggest somewhat unorganized and varied
storm motions and types and should keep concerns limited to hail
and wind. Synoptic boundary is rather slow moving and there will
be some potential for training though outflow from any segments
moving off the line could push the effective front south to keep
persistent heavy rains to the southeast. Southern upper trough
should reach central portions of Oklahoma well before dawn and
usher the front well southeast by late tonight.

Deep north-northwest flow develops Thursday as a weaker wave
rotates around the consolidating upper trough. Cool temps aloft
and meager low level moisture may allow for isolated to scattered
showers to form with diurnal mixing in much of the area Thursday
afternoon. Pacific nature to the airmass brings highs back into
the lower to middle 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 317 PM CDT Wed Apr 17 2019

Winds Thursday evening back off as skies clear but expect temps to
remain above any frost concern. Northerly flow continues into
Friday night as the upper trough deepens to the southeast and a
northerly low-level wind component to the winds across the
western Gulf of Mexico through early Saturday. Multiple upper
troughs work their way east into the western and central Plains
Sunday into at least Tuesday with much to be determined on their
placement and timing. The aforementioned Gulf wind character
should keep instability and moisture muted but at least diurnal
thunderstorms will be possible. There is general agreement for
upper ridging to return around Wednesday for lesser precipitation
chances. Temperatures should remain relatively close to normal in
this regime.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1223 PM CDT Wed Apr 17 2019

VFR conditions should be the rule for this forecast. Cold front is
nearing MHK and should pass through the terminals in the next
several hours. TSRA chances along the front look low but some
elevated SHRA and perhaps TS are possible at TOP and FOE this
evening. Consistently gusty north winds return by late in the
forecast as mixing depths in the cooler air deepen.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Apr 17, 3:48 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Wed Apr 17 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Wed Apr 17 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible through the evening hours for locations
south of a line from Abilene to Hiawatha, with the greatest
chances along and south of Interstate 35. Some of these storms
this afternoon and this evening may be severe and produce large
hail, damaging winds, and locally heavy rainfall, though a tornado
cannot be completely ruled out. The greater severe weather
potential is also along and south of Interstate 35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 4:44 PM CDTSpecial Weather StatementTOPAnderson, Franklin61 min
Apr 17, 4:51 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin39 min
Apr 17, 5:28 PM CDTSpecial Weather StatementTOPAtchison32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.